Originally Published: September 28, 2016 5:50 a.m.
DEAR DR. ROACH: I read your article recently regarding weighing the risk of medication against the risk of not taking it. I recently was injected with Prolia (denosumab), and am scheduled again for one in December. I am 79 years old, 5 feet, 4 inches tall and weigh 108 pounds. I started Fosamax in 2007, and took 35 mg until several years ago, when the dose changed to 70 mg. My doctor is an endocrinologist, who treats thyroid conditions that I have. He suggested a five-year “vacation” from the Fosamax (alendronate) last year, then changed his mind, so I was on 70 mg all last year. This year he prescribed the Prolia injection.
My hip bones actually have increased in density in the past year (my T-score went from -1.8 to -1.6). I’m on my feet a lot, walk around 30 minutes per day at a fairly fast pace and do strengthening exercises on a large rubber ball daily. I take 400 mg daily of magnesium and take 1,100-1,200 mg calcium citrate per day (from food and supplements). I try to eat about 35-50 grams of protein daily. Do I need treatment for osteoporosis now? – J.H.
ANSWER: I used the FRAX tool (https://www.shef.ac.uk/FRAX/tool.jsp) to get an estimate of your risk for a hip fracture, and based on the information you gave me, the tool estimates a 2.9 percent chance of a hip fracture in the next 10 years. You have been on alendronate (Fosamax) and denosumab (Prolia) for almost 10 years. Even though you stopped taking the alendronate last year, the medicine stays in bones for a very long time (perhaps decades), and with very prolonged use, the risk of atypical femur fractures increases. This is because alendronate and other similar drugs, including teriparatide (Forteo), work by preventing bone turnover, leading to the possibility of stress fractures. Most experts recommend a reassessment of risk after five to seven years on these types of drugs.
Given your low risk (over 97 percent of women like you will not have a hip fracture in 10 years), I probably would not recommend treatment. I must emphasize that your endocrinologist might know something about you that I don’t that makes him want to prescribe medication in your situation. It sounds like you are doing a lot of things right to prevent fractures already. I also would want to be sure your vitamin D is optimal.
The osteoporosis pamphlet furnishes details on how to prevent this universal condition. Readers can obtain a copy by writing:
Book No. 1104
628 Virginia Dr.
Orlando, FL 32803
Enclose a check or money order (no cash) for $4.75 U.S./$6 Can. with the recipient’s printed name address. Please allow four weeks for delivery.
DEAR DR. ROACH: I have had low sodium for over 10 years. I have been diagnosed with SIADH. I have scar tissue on my lung due to previous pneumonia and broken ribs. My doctor called it interstitial lung disease. Could this be the cause of the SIADH? What can you tell me about it? I don’t feel I have all the information. – N.R.
ANSWER: SIADH – the syndrome of inappropriate anti-diuretic hormone – is an uncommon problem. Because the body cannot suppress anti-diuretic hormone, also called vasopressin, the kidneys cannot get rid of excess water. People with SIADH need to avoid excess water, and by that I mean they drastically need to limit water consumption, usually to less than 800 mL a day. This can be extremely frustrating and socially awkward.
There are numerous causes of SIADH, and the most common are brain disorders (such as stroke or infection), medications and lung diseases, especially pneumonia. The term “interstitial lung disease” is nonspecific. You should ask your doctor for more information about this issue.
Dr. Roach regrets that he is unable to answer individual letters, but will incorporate them in the column whenever possible. Readers may email questions to ToYourGoodHealth@med.cornell.edu or request an order form of available health newsletters at 628 Virginia Dr., Orlando, FL 32803. Health newsletters may be ordered from www.rbmamall.com.
More like this story
- TO YOUR GOOD HEALTH: Is cholesterol goal change too much of a good thing?
- To Your Good Health: Osteoporosis treatment warrants action
- To Your Good Health: ‘Fracture disease’ diagnosis needs a better explanation
- Dr. Roach: All medications have potential side effects
- TO YOUR GOOD HEALTH: Testosterone replacement can affect sex drive, osteoporosis